Serena Williams recovering from pulmonary embolism

Discussion in 'Off The Beaten Track' started by topaz, Mar 3, 2011.

  1. topaz

    topaz Well-Known Member

    Joined:
    Jan 14, 2002
    Messages:
    9,075
    Just announced and reported.

    Wow, that is serious. I wish her well.
     
  2. soxxy

    soxxy Guest

    I heard about this. I wish Serena a quick recovery. Do they know if she'll be back at all this year?
     
  3. Civic

    Civic New Member

    Joined:
    Feb 9, 2005
    Messages:
    6,262
    Is this something a healthy and fit young woman would normally get?
     
  4. oleada

    oleada Well-Known Member

    Joined:
    Feb 27, 2006
    Messages:
    28,936
    She just had a long plane ride...Isn't that a risk factor?

    I feel terrible for her, especially after the whole deal with her injured foot. I wish her a healthy recovery and hope it's possible for her to return to tennis.
     
    Cheylana and (deleted member) like this.
  5. skatingfan5

    skatingfan5 Well-Known Member

    Joined:
    May 31, 2002
    Messages:
    10,806
    I'm not sure what the cause of Serena's embolism was/is, but DVT (deep vein thrombosis) is a common cause. That can certainly occur in "healthy and fit" young women (long periods of sitting in one place, i.e. long airline flights are notorious for this).

    ETA: I just read oleada's post -- yes, long plane flights are certainly a risk factor, which is why many/most airlines encourage some moving around exercises.
     
  6. Kasey

    Kasey Loving on babies!

    Joined:
    Aug 21, 2004
    Messages:
    12,254
    It can also be an increased risk to "healthy and fit" young women who use birth control pills
     
  7. IceAlisa

    IceAlisa Épaulement!!!

    Joined:
    Mar 24, 2002
    Messages:
    31,049
    Yes, birth control pill and prolonged flying are among the risk factors. Please get up and stretch during long flights!
     
  8. danceronice

    danceronice Corgi Wrangler

    Joined:
    Apr 10, 2006
    Messages:
    6,478
    I was going to say, birth control, especially if there's any sort of history of blood issues (there are actually a long list of conditions where chemical bc is STRONGLY contraindicated--latest one, and which did it for me, is visual-aura migraines + most BC pills can significantly up stroke risk) can cause an increased risk. And long plane flights are a big risk for anyone. It's still a little odd in someone young and a non-smoker, but it can happen.

    I hope she's doing all right...that's a horrible thing to have happen.
     
  9. skatingfan5

    skatingfan5 Well-Known Member

    Joined:
    May 31, 2002
    Messages:
    10,806
    Yes it can -- years ago my sister's best friend suffered from DVT after being put on birth control pills -- to treat severe acne. She was only 14 or 15 at the time. Her experience (along with our family history of vein problems) was enough to scare both of my sisters and I away from the pill.
     
  10. Coco

    Coco Well-Known Member

    Joined:
    Dec 14, 2002
    Messages:
    10,887
    Younger and healthier women then Serena have had them, unfortunately, and the pill is usually involved.
     
  11. Lacey

    Lacey Well-Known Member

    Joined:
    Jul 11, 2007
    Messages:
    8,910
    Scary stuff, there's no predictor? What would be the symptoms? Was she lucky they found it?
     
  12. IceAlisa

    IceAlisa Épaulement!!!

    Joined:
    Mar 24, 2002
    Messages:
    31,049
  13. ArtisticFan

    ArtisticFan Well-Known Member

    Joined:
    Aug 31, 2004
    Messages:
    2,475
    If it did start as DVT, she is very lucky that it did not kill her. I lost my grandmother to this. It was very sudden and horribly frightening, as her PE was instantly fatal.
     
  14. Wyliefan

    Wyliefan Well-Known Member

    Joined:
    Jan 4, 2005
    Messages:
    17,921
    Poor Serena, that is so scary. Praying she'll be fine.
     
  15. Bostonfan

    Bostonfan Well-Known Member

    Joined:
    Mar 25, 2002
    Messages:
    3,406
    I had 2 PEs in my lung a year ago. I had some minor pain in the back of my calf area that I dismissed as nothing more than having hit my leg against something.

    It came on so gradually, but my breathing became marginally labored over the course of 2 weeks. I kept dismissing it as having chest congestion (it was during a very cold period in the weather). But then I got to the point where I literally couldn't climb a flight of stairs without stopping that I realized something was really wrong and got myself to the E.R. Turns out that a large blood clot was in the area of my leg where the pain was, and two pieces broke off and traveled into my lungs. I was lucky that the symptoms eventually did become pronounced.
     
  16. MikiAndoFan#1

    MikiAndoFan#1 Well-Known Member

    Joined:
    Jun 22, 2009
    Messages:
    14,083
    :( I wish her the best.
     
  17. Auntie

    Auntie New Member

    Joined:
    Jan 13, 2004
    Messages:
    1,144
    Bostonfan - my friend is going through the exact same thing right now. She was in an ICU for a week after they discovered the clots in her lungs.

    She felt really good for the first ten days or so after she first got out of the hospital. It's been a month and now she feels completely exhausted. How long did it take for you to feel like yourself after being hospitalized?

    I suspect that she might be having some trouble adjusting to the coumadin, but fatigue is not listed as a side effect.
     
  18. Aceon6

    Aceon6 Get off my lawn

    Joined:
    Dec 22, 2005
    Messages:
    6,503
    She may want to ask her doctor about anemia. It's a common side effect.
     
    Auntie and (deleted member) like this.
  19. Bostonfan

    Bostonfan Well-Known Member

    Joined:
    Mar 25, 2002
    Messages:
    3,406
    Yup - that was the case for me. I had to go on an iron supplement regiment due to the anemia. I don't specifically recall a problem with fatique while I was getting used to the medication, except during my "time of the month" - which is brutal!

    DVT runs rampant among the women in my family, so I don't know why I wasn't paying more attention to the symptoms. Due to the family history, I'm on coumadin most likely for the rest of my life. I have to get my blood drawn every three weeks (or more often if the levels are off). I'm so used to it now I don't even think about it anymore.
     
    Auntie and (deleted member) like this.
  20. Buzz

    Buzz Well-Known Member

    Joined:
    Nov 10, 2001
    Messages:
    17,106
    Scary! I wish her a very speedy recovery and all the best to her.
     
  21. MacMadame

    MacMadame Cat Lady-in-Training

    Joined:
    Feb 3, 2005
    Messages:
    16,820
    That's how I got mine.
     
  22. nuge

    nuge Well-Known Member

    Joined:
    Jul 3, 2001
    Messages:
    4,087
    I had a PE when I was pregnant with my second child in the eighth month at 32 years old.Never smoked never used the pill .I had no pains in legs or anything just a really bad chesty cough' which my doctor gave me simple linctus :rolleyes:It was only when I went for a check up and I by then had developed a sharp pain under my breast .Was then put on heparin and then on to Warfarin after the birth for six months.
     
  23. LilJen

    LilJen Well-Known Member

    Joined:
    Apr 8, 2006
    Messages:
    9,767
    Yup, clotting issues are more common during pregnancy--as the body is doing everything it can to preserve that placenta for the baby and thus tends to fall on the side of more clotting.
     
  24. MacMadame

    MacMadame Cat Lady-in-Training

    Joined:
    Feb 3, 2005
    Messages:
    16,820
    Which is why I had to take heparin while pg with my second as a precaution. I wasn't too happy about it, but it's better than being dead. ;)
     
  25. sk8pics

    sk8pics Well-Known Member

    Joined:
    Aug 4, 2002
    Messages:
    3,514
    Having a PE is a scary, scary thing, as some of you know first hand. I ended up with one in each lung when I was recovering from breaking my ankle. Two pieces broke off from a giant clot that ran from knee to ankle in the leg with the broken ankle. Spent 5 days in the hospital on a cardiac monitor in a step down unit. After 3 months on coumadin the followup ultrasound showed the clot in my leg was completely gone but they made me stay on coumadin for 3 more months to be sure. Afterwards, they did lots of testing to see why this had happened and everything was negative, so it had to be due to the inactivity and the fact that I was not allowed to bear any weight on that leg.

    I didn't notice any particular fatique but I did develop pleurisy afterwards. That sounded a bit like "you have bubonic plague" to me but it was actually a good thing, as it was my body reacting to the inflammation caused by one of the clots. I only knew it wasn't too serious because, even though I had pains in my back and chest, I could still breathe, and when I first got the PE's I couldn't breathe. Very scary.

    Bostonfan, did they ever do any genetic testing to see if they could pinpoint the exact cause of your clots? You're lucky that it manifested in such a way that it caused you to get medical help. That was true for me, too.
     
  26. Bostonfan

    Bostonfan Well-Known Member

    Joined:
    Mar 25, 2002
    Messages:
    3,406
    Yes. They called it a protein S Deficiency. 3 of my 5 siblings tested positive for it.
     
  27. sk8pics

    sk8pics Well-Known Member

    Joined:
    Aug 4, 2002
    Messages:
    3,514
    Good that they know for sure what the problem was! They tested me for that among other things that I had only heard on House, but everything came back normal...